Patients infected with HIV experience drug-related adverse events at a higher rate than the general population. Noted first with TMP-SMX and now even with the newest fusion inhibitors, drug allergies/hypersensitivity reactions continue to pose a challenge for the optimal management of HIV infection. Distinguishing between drug hypersensitivity reactions and manifestations of HIV-related opportunistic infections and conditions is exceedingly difficult. Nonetheless, this distinction is critical. It is crucial for clinicians to recognize the presentations of these particular syndromes and to realize when medications can be continued or need to be terminated. As new antiretroviral agents become available, the issue of drug-related adverse events, including allergic and hypersensitivity reactions, and their management may become even more complex. Further investigative work in this area is required to elucidate the mechanisms of allergy/hypersensitivity in individuals infected with HIV so that successful management strategies for these conditions can be offered, preventing the loss of potent and viable antiretroviral agents from the therapeutic armamentarium.
ASJC Scopus subject areas
- Immunology and Allergy